Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 25, 2016, 8:26 PM MDT for Arapahoe County, Douglas County, Colorado. It was in force for 25 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2016, 8:26 PM MDT (02:26 UTC)
- Expired
- Apr 25, 2016, 8:51 PM MDT
- In force
- 25 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Arapahoe County, CO, Douglas County, CO
The radar
The Denver radar (KFTG), 34 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 8:27 PM MDT | HAIL 0.88 | 3 Ne Franktown, CO | |
| Apr 25, 8:28 PM MDT | HAIL 1 | 1 N Castle Rock, CO | MUSHY HAIL |
| Apr 25, 8:35 PM MDT | HAIL 0.75 | Castle Rock, CO | |
| Apr 25, 8:44 PM MDT | HAIL 0.75 | 3 Ne Castle Rock, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3167 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
356
WUUS55 KBOU 260226
SVRBOU
COC005-035-260315-
/O.NEW.KBOU.SV.W.0001.160426T0226Z-160426T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
826 PM MDT MON APR 25 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ARAPAHOE COUNTY IN NORTHEASTERN COLORADO...
NORTHEASTERN DOUGLAS COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 915 PM MDT
* AT 825 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHERN
CASTLE ROCK...OR 24 MILES SOUTH OF DENVER...MOVING NORTH AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
AURORA...EASTERN CENTENNIAL...SOUTHEASTERN HIGHLANDS RANCH...CASTLE
ROCK...PARKER...GREENWOOD VILLAGE...LONE TREE...FRANKTOWN...ARAPAHOE
PARK...THE PINERY...SURREY RIDGE...BEVERLY HILLS...BUCKLEY AFB AND
SEDALIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3933 10498 3964 10487 3966 10485 3966 10487
3974 10484 3974 10451 3957 10460 3956 10466
3945 10466 3928 10475
TIME...MOT...LOC 0225Z 194DEG 25KT 3939 10484
HAIL...1.00IN
WIND...60MPH
$$
BOWEN1 follow-up statement
118
WWUS55 KBOU 260251
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
851 PM MDT MON APR 25 2016
COC005-035-260301-
/O.CAN.KBOU.SV.W.0001.000000T0000Z-160426T0315Z/
ARAPAHOE CO-DOUGLAS CO-
851 PM MDT MON APR 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ARAPAHOE AND
NORTHEASTERN DOUGLAS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS
AND LIGHTNING ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3933 10498 3964 10487 3966 10485 3966 10487
3974 10484 3974 10451 3957 10460 3956 10466
3945 10466 3928 10475
TIME...MOT...LOC 0248Z 194DEG 25KT 3957 10478
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:43 PM MDT, 4 hours 43 minutes earlier.
Area forecast discussion, Apr 25, 3:43 PM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 343 PM MDT MON APR 25 2016 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 324 PM MDT MON APR 25 2016 UPPER LOW IN WESTERN UTAH WILL MOVE TO WESTERN COLORADO OVERNIGHT THEN TO THE FRONT RANGE OF COLORADO TOMORROW. THE SURFACE LOW WILL INTENSIFY IN EASTERN COLORADO TOMORROW MORNING...THEN MOVE TO WESTERN KANSAS TUESDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE MOUNTAINS THE REST OF THIS AFTERNOON INTO EVENING...AND SOME WILL SPILL TO THE PLAINS. ON TUESDAY WITH SOUTHWESTERLY FLOW AHEAD OF THE UPPER LOW...SEVERAL MODELS SHOWED A RATHER SIGNIFICANT DRY SLOT IN EASTERN COLORADO...THIS LOOKED QUITE REASONABLE...AND I LOWERED POPS NEAR THE PUEBLO CWA...WHILE KEEPING THEM SCATTERED TO LIKELY ALONG THE WYOMING BORDER. ONLY MENTIONED THUNDERSTORMS IN FAR NORTHEAST COLORADO PER THE SPC DAY 2 OUTLOOK. THE COLD FRONT WILL DROP ACROSS NORTHEAST COLORADO IN THE WAKE OF THE SURFACE LOW. EXPECT SHOWERS TO DEVELOP BEHIND THE COLD FRONT. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 324 PM MDT MON APR 25 2016 A VERY ACTIVE STORM TRACK PATTERN IN STORE FOR THE REMAINDER OF THE WEEK...AND EVEN INTO EARLY NEXT WEEK. THOUGH MODELS AND THEIR ENSEMBLE MEMBERS DIFFER ON THE SMALLER DETAILS...THE GENERAL CONSENSUS IS FOR AT LEAST THREE LARGE SCALE UPPER AIR SYSTEMS TO SPIN UP OVER THE GREAT BASIN AND/OR DESERT SOUTHWEST AND THEN SLOWLY TRACK EAST-NORTHEASTWARD ACROSS THE CENTRAL ROCKY MOUNTAIN REGION DURING THE PERIOD. THIS FIRST OF THESE CLOSED LOW SYSTEMS IS ACCOMPANIED BY A COLD FRONT WHICH MODELS DROPPING SOUTH OUT OF WYOMING TUESDAY AFTERNOON. BY EVENING...MODELS SHOW THE UPPER LOW OVER THE NERN CORNER OF THE STATE PLACING MOST OF THE CWA UNDER A STIFF NWLY FLOW...CONSEQUENTLY SUPPRESSING SHOWER ACTIVITY ON THE PLAINS...PARTICULARLY ALONG THE FRONT RANGE...BUT NOT ENTIRELY. WETBULB TEMPS LOWER ENOUGH FOR A MIX OF RAIN AND SNOW ON THE PLAINS MAINLY WITHIN THE I-25 CORRIDOR AND PALMER DIVIDE. COULD SEE LIGHT ACCUM ON THE DIVIDE NOT MOSTLY LIKELY NOTHING AT ELEVATIONS BELOW 5500 FEET. ON WEDNESDAY...UPPER LOW LIFTS OUT AND A SHORTWAVE UPPER RIDGE WITH SLIGHTLY DRIER AIR PASSES OVERHEAD. STILL NOT OUT OF THE REACH OF THE UPPER LOW SO GUSTY NWLY WINDS A GOOD BET FOR MUCH OF THE DAY ON THE PLAINS AND NRN FRONT RANGE. TEMPERATURES ON WEDNESDAY GENERALLY 1-2 DEG C LOWER THAN THE DAY BELOW. THE NEXT STORM SYSTEM THAT THE GFS...ECMWF AND CANADIAN MODELS SHOW SPINNING UP OVER THE LOWER GREAT BASIN EARLY ON THURSDAY TRACKS NEWRD ACRS THE FOUR CORNERS REGION ON FRIDAY AND COLORADO AND WYOMING ON SATURDAY. STRENGTHENING SWLY FLOW AHEAD OF THIS SYSTEM PUMPS ANOTHER DEEP FETCH OF MOISTURE UP INTO THE REGION AND INCREASING MID-LEVEL DIVERGENCE PRIMES THE PUMP FOR THE NEXT ROUND OF EXTENSIVE SHOWERS ACRS THE REGION. DO NOT SEE T-STORM DEVELOPMENT THIS GO ROUND...BUT THERE'S A POTENTIAL FOR LOCALLY HEAVY UPSLOPE PRECIP OVER AND ALONG THE FRONT RANGE FRIDAY NIGHT INTO SATURDAY. WETBULB ZERO LEVEL DIFFERS QUITE A BIT FROM MODEL-TO-MODEL. SO PINNING DOWN THE SNOW-LEVEL MAY NOT BE DETERMINED FOR ANOTHER DAY OR TWO. FOR NOW WILL GO WITH HIGH SCATTERED POPS MTNS AND PLAINS. FOR NOW SNOW IN THE HIGH COUNTRY...MAINLY RAIN ON THE PLAINS DURING THE DAY FRIDAY AND SATURDAY...AND A RAIN/SNOW MIX FRIDAY NIGHT AND SATURDAY NIGHT. BY SUNDAY...MODELS SHOW YET ANOTHER CLOSED UPPER LOW PASSING THROUGH THE REGION. DETAILS ARE SKETCHY...BUT A CHANCE OF SHOWERS LOOK REASONABLE FOR NOW. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 324 PM MDT MON APR 25 2016 VFR CONDITIONS WILL PREVAIL...ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING...THEN IT LOOKS LIKE IT WILL DRY OUT AFTER MIDNIGHT THROUGH TUESDAY MORNING. A COOL FRONT WILL DROP ACROSS THE AREA TUESDAY AFTERNOON...WITH NORTHERLY FLOW DEVELOPING ALONG WITH A CHANCE OF RAIN. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RTG LONG TERM...BAKER AVIATION...RTG
Hazardous weather outlook, Apr 25, 11:48 AM MDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1148 AM MDT MON APR 25 2016 COZ030>051-261748- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1148 AM MDT MON APR 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE HIGH COUNTRY THIS AFTERNOON...AND SPREAD TO THE PLAINS LATE IN THE AFTERNOON. GUSTS ABOVE 40 MPH WILL BE POSSIBLE NEAR THE STORMS. BY EARLY EVENING...SHOWERS IN THE MOUNTAINS WILL CHANGE TO SNOW... BY LATE EVENING SNOW WILL ALSO DEVELOP IN THE FOOTHILLS. SNOW ACCUMULATIONS TONIGHT WILL RANGE FROM 1 TO 5 INCHES IN THE MOUNTAINS ABOVE 9000 FEET....THE VALLEYS MAY SEE UP TO 2 INCHES OF SNOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWER CHANCES WILL INCREASE FOR THE HIGH COUNTRY ON TUESDAY TOGETHER WITH A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS. PRECIPITATION WILL LIKELY CHANGE TO ALL SNOW IN THE HIGH COUNTRY BY NIGHTFALL WITH A FEW INCHES OF ACCUMULATION POSSIBLE AT HIGHER ELEVATIONS BY MORNING. AT LOWER ELEVATIONS...THERE IS A CHANCE OF RAIN SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING FOLLOWING THE PASSAGE OF STRONG COLD FRONT AROUND MIDDAY. A FEW STORMS ON THE PLAINS COULD PRODUCE BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS AND SMALL HAIL. THERE IS A CONTINUED CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS ON WEDNESDAY AND THURSDAY...WITH SNOW IN THE HIGH COUNTRY AND RAIN AT LOWER ELEVATIONS. PRECIPITATION AMOUNTS SHOULD GENERALLY BE LIGHT. TEMPERATURES WEDNESDAY NIGHT ON THE PLAINS MAY BE COLD ENOUGH FOR A MIX OF RAIN AND SNOW WITH LITTLE TO NO ACCUMULATION EXPECTED. THIS COOLER...WET AND UNSETTLED WEATHER PATTERN MAY EXTEND WELL INTO THE WEEKEND WITH THE POSSIBILITY OF A STRONGER STORM SYSTEM MOVING ACROSS COLORADO FRIDAY INTO SATURDAY. AREAS OVER AND ALONG THE FRONT RANGE MOUNTAINS COULD POSSIBLY SEE SIGNIFICANT PRECIPITATION WITH THIS STORM SYSTEM. IT IS TOO EARLY TO KNOW WITH ANY CERTAINTY IF PRECIPITATION ON THE PLAINS WILL BE RAIN OR SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RTG/BAKER
In the hours before
Special weather statement, Apr 25, 7:18 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
718 PM MDT MON APR 25 2016
COZ040-260145-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
718 PM MDT MON APR 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARAPAHOE...WESTERN ADAMS
AND DENVER COUNTIES UNTIL 745 PM MDT...
AT 718 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER SOUTHEASTERN DENVER...MOVING NORTH AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DENVER...WESTERN AURORA...THORNTON...CENTENNIAL...NORTHEASTERN HIGHLANDS
RANCH...COMMERCE CITY...LITTLETON...NORTHGLENN...BRIGHTON...ENGLEWOOD...
GREENWOOD VILLAGE...LONE TREE...DENVER INTERNATIONAL AIRPORT...SHERIDAN...
D.I.A TERMINAL AND CONCOURSES...BARR LAKE AND BUCKLEY AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3959 10505 3962 10505 4000 10496 4000 10451
3953 10484
TIME...MOT...LOC 0118Z 198DEG 31KT 3968 10490
BOWENSpecial weather statement, Apr 25, 8:09 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
809 PM MDT MON APR 25 2016
COZ040-041-260245-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
809 PM MDT MON APR 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS COUNTY UNTIL 845
PM MDT...
AT 808 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF LARKSPUR...OR 29 MILES NORTH OF COLORADO SPRINGS...
MOVING NORTH AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN CENTENNIAL...EASTERN HIGHLANDS RANCH...CASTLE ROCK...PARKER...
LONE TREE...LARKSPUR...THE PINERY...FRANKTOWN...SURREY RIDGE...BEVERLY
HILLS...SEDALIA AND PERRY PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3918 10492 3920 10493 3923 10496 3927 10495
3931 10497 3935 10497 3938 10495 3941 10495
3941 10496 3957 10493 3957 10461 3915 10478
TIME...MOT...LOC 0208Z 194DEG 22KT 3926 10487
BOWENThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 7:18 PM MDT | Special Weather Statement | BOU | Denver | 27 min |
| Apr 25, 8:09 PM MDT | Special Weather Statement | BOU | Douglas | 36 min |
| Apr 26, 2:19 AM MDT | Special Weather Statement | BOU | Sedgwick | 41 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.